Hail, Morgan
- When
- May 29, 12:09 PM EST
- Where
- Morgan County, Crockett
- Measured
- 0.75 in hail
- Reported by
- 911 Call Center
- Coordinates
- 37.980, -83.100
Dispatch reported penny sized hail in Crockett.
The combination of an upper level impulse and southward sagging frontal boundary out of the Ohio Valley brought a line of strong to severe thunderstorms across eastern Kentucky. The most intense of these storms moved through far eastern Kentucky, including Prestonsburg where a 70-80 mph downburst blew half the roof off of a hock shop building.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
The combination of an upper level impulse and southward sagging frontal boundary out of the Ohio Valley brought a line of strong to severe thunderstorms across eastern Kentucky. The most intense of these storms moved through far eastern Kentucky, including Prestonsburg where a 70-80 mph downburst blew half the roof off of a hock shop building.
A man driving on West Court Street was crushed by this roof, resulting in his death. Damage stretched for about 1 mile through the city. Severe winds blew out a few of the windows of a 2 story building on West Court Street, while a large healthy poplar tree was uprooted.
Elsewhere, from West Liberty and Jackson eastward through Pike County, mainly tree damage was sustained. In Letcher County, a rotating supercell produced quarter to golf ball sized hail near Jenkins, while Somerset experienced isolated damage from a thunderstorm wind gust on the southwest flank of the line of storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 29, 11:43 AM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1243 PM EDT Wed May 29 2019 .UPDATE... Issued at 1244 PM EDT WED MAY 29 2019 Have made multiple updates throughout the morning and noon hour, namely to adjust for the current radar trends as a broken convective line moves into the CWA, with more pop-up storms expected, and to adjust the near-term temperatures and diurnal curve based on their impact. Unfortunately, CAMs have really not had a good handle on this system, initializing too far north and showing much less individual cells. Through the rest of the afternoon they show the current NW to SE progression being broken up, and a new west to east progression of the left half of the line. Tried to match up grids with the ongoing conditions as well as with these trends, but will continue to update as needed as things evolve. All updates have been published and sent to NDFD/web. UPDATE Issued at 732 AM EDT WED MAY 29 2019 Current radar shows convection moving into northern/central Kentucky and parts of West Virginia. The Hi-Res models still indicate that the main round of convection will be in the afternoon. Updated PoPs slightly to account for current radar trends. Also, winds are beginning to pick up in the north, with gusts around 15 knots observed at the SYM TAF site. Other than this, ingested the latest observations and blended into the morning hours. Updates have been sent. && .SHORT TERM...(Today through Thursday) Issued at 522 AM EDT WED MAY 29 2019 At present, a surface low pressure system is located over the central Great Plains with a stationary front over the upper Ohio Valley and a cold front extending from northeastern Kansas through northern Texas. Surface high pressure continues to dominate the southeastern CONUS as well. Aloft, the ridge over the southeastern CONUS extending up into Kentucky will flatten, causing the flow to become more zonal through the end of the short term. Today, a shortwave will progress over the Ohio Valley, providing upper level forcing for storm development expected this afternoon. Chances for showers and storms will increase from north to south through the day today. However, portions of the Cumberland Basin will likely not see many showers or much storm activity. The latest Hi-Res model guidance is moving away from mid-morning convection and seems to favor activity during the afternoon instead. With ample daytime heating by this time, this solution seems more plausible. Therefore, have leaned more towards this trend for PoPs this afternoon. Instability will be modest, but the better instability looks to be north of the Mountain Parkway. In fact, model soundings show MLCAPE around 2300 J/kg this afternoon. Therefore, expecting any strong storms to be in these areas. The CAMs and the HREF agree with this thinking as well. Furthermore, the momentum transfer from BUFKIT model soundings allude to another breezy day today. Sustained winds from 10 to 15 mph are expected this afternoon, with wind gusts up to 25 mph. Shower and thunderstorm chances will decrease later this evening, with only the far north seeing slight chances into the overnight. However, the cold front associated the low pressure system in the Plains will move eastward towards the Ohio Valley Thursday. This will increase chances of showers into Thursday afternoon. There will also be the potential for thunderstorms during the afternoon as well as gusty winds. Current temperatures early this morning range from the mid 60s to low 70s. Expecting high temperatures to be in the mid to upper 80s today. Overnight lows tonight will be in the lower to upper 60s, with the valleys in the far east a bit cooler due to some clearing in cloud cover as well as light winds towards dawn. With the approach of a cold front tomorrow afternoon, highs will be slightly cooler, in the upper 70s to lower 80s. .LONG TERM...(Thursday night through Tuesday) Issued at 536 AM EDT WED MAY 29 2019 A cold front is forecast to be passing through the region from northwest to southeast as the period starts. Showers and thunderstorms, at least scattered in nature, will probably be ongoing in association with it. Somewhat cooler and drier air will arrive behind the front, but the push of the new air mass will not be that strong. A mid/upper level shortwave trough is expected to pass over on Friday, being the remnants of the upper low currently over Nebraska. It appears as if there will still be enough warmth/moisture left for it to produce another batch of scattered showers/thunderstorms. Beyond this, an eastern CONUS trough is forecast to deepen as an extension of the strong upper low which currently dropping into southeast Canada. Falling geopotential heights and ripples in the flow could allow for more showers/thunderstorms during the weekend. At this time it does not look like any kind of widespread heavy precip will occur, just an extended period of unsettled weather. The development of the upper trough will eventually allow for a more substantial change in air mass. The ECMWF and GFS have some timing differences for its full arrival, with the GFS being Sunday night, and the ECMWF not until Monday. Either way, we should finally see temps and dew points drop sufficiently to put an end to precip to start the workweek. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) ISSUED AT 732 AM EDT WED MAY 29 2019 VFR conditions will prevail through the TAF period. However, an upper level disturbance will usher in chances for showers and storms through the day today. Chances will be greater in the afternoon for areas along and north of the Mountain Parkway. Although, areas in the north are already seeing some shower activity early this morning and have accounted for this in the SYM TAF. Included mention of VCSH for LOZ for now, but uncertainty remains if showers and storms would affect this site. Another concern through the day will be sustained southwest winds from 10 to 15 knots, with wind gusts between 20 and 25 knots expected into and through the afternoon. In fact, the SYM TAF site reported 15 knot wind gusts at issuance. However, winds are expected to decrease to be light and variable this evening. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JMW SHORT TERM...CGAL LONG TERM...HAL AVIATION...CGAL
Hazardous Weather Outlook National Weather Service Jackson KY 442 AM EDT Wed May 29 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301145- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 442 AM EDT Wed May 29 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible today. Some of these storms could produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible at times from Thursday through the day Friday, and also from Saturday through the day Sunday. Some of the storms on Thursday may contain strong winds gusts. .SPOTTER INFORMATION STATEMENT... Spotter assistance may be needed to report high winds this afternoon. CGAL/HAL
Special Weather Statement
National Weather Service JACKSON KY
1055 AM EDT Wed May 29 2019
KYZ044-291530-
Fleming-
1055 AM EDT Wed May 29 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FLEMING
COUNTY...
At 1055 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles northeast of Rome to Lewisburg
to 6 miles east of Georgetown. Movement was east at 65 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Flemingsburg, Fairview, Pecks Ridge, Craintown, Mount Carmel, Nepton,
Cowan, Tilton, Foxport, Elizaville, Ewing and Flemingsburg Junction.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3849 8359 3844 8357 3830 8384 3834 8384
3834 8386 3836 8388 3835 8390 3837 8390
3836 8392 3842 8395 3845 8398 3849 8392
3846 8385 3852 8364
TIME...MOT...LOC 1455Z 256DEG 55KT 3880 8326 3854 8377 3818 8444
JMWSpecial Weather Statement
National Weather Service JACKSON KY
1149 AM EDT Wed May 29 2019
KYZ044-050>052-291615-
Rowan-Montgomery-Fleming-Bath-
1149 AM EDT Wed May 29 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
MONTGOMERY...NORTHERN BATH...FLEMING AND NORTHWESTERN ROWAN
COUNTIES...
At 1148 AM EDT, strong thunderstorms were clustered over Sharpsburg,
or 11 miles northwest of Owingsville, moving northeast at 50 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Morehead, Flemingsburg, Owingsville, Marshall, Sharpsburg, Ramey,
Pecks Ridge, Reynoldsville, Wyoming, Sideview, Peasticks, Moore's
Ferry, Flat Creek, Odessa, Hilda, Bourbon Furnace, Pebble, Sharkey,
Slate Valley and Muses Mills.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3843 8358 3840 8348 3838 8345 3839 8342
3816 8347 3807 8405 3811 8408 3813 8407
3817 8399 3832 8384 3836 8388 3835 8390
3837 8390 3836 8392 3840 8394 3844 8390
3848 8359
TIME...MOT...LOC 1548Z 247DEG 42KT 3823 8394
JGSpecial Weather Statement
National Weather Service JACKSON KY
1245 PM EDT Wed May 29 2019
KYZ052-104-291715-
Rowan-Elliott-
1245 PM EDT Wed May 29 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROWAN AND ELLIOTT
COUNTIES...
At 1245 PM EDT, a strong thunderstorm was located over Crix, or near
Morehead, moving east at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sandy Hook, Wagner, Wagner Store, Fannin Valley, Elliottville,
Newfoundland, Haldeman, Vale, Christy, Farley, Lytten, Pelfrey, Hamm,
Minor, Bruin, Gates, Stark and Crix.
LAT...LON 3823 8309 3818 8305 3821 8301 3817 8298
3818 8292 3812 8289 3810 8291 3809 8326
3811 8328 3809 8330 3809 8339 3823 8341
3826 8331 3821 8330 3819 8326 3820 8323
3824 8322 3827 8317
TIME...MOT...LOC 1645Z 257DEG 29KT 3815 8333
JGSpecial Weather Statement
National Weather Service JACKSON KY
1254 PM EDT Wed May 29 2019
KYZ068-069-111-114-291730-
Jackson-Lee-Owsley-Rockcastle-
1254 PM EDT Wed May 29 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OWSLEY...JACKSON...
NORTHEASTERN ROCKCASTLE AND SOUTHWESTERN LEE COUNTIES...
At 1254 PM EDT, a strong thunderstorm was located over Eglon, or 7
miles west of McKee, moving east at 35 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
McKee, Travellers Rest, Threelinks, Blake, Robinet, Zekes Point, Shop
Branch, Maulden, Mummie, Tyner, Privett, Bradshaw, Earnestville,
Brazil, Hurley, Ida May, Delvinta, Caryton, Loam and Herd.
LAT...LON 3749 8421 3756 8404 3757 8394 3755 8390
3758 8388 3760 8376 3734 8373 3735 8376
3734 8378 3734 8393 3736 8418
TIME...MOT...LOC 1654Z 257DEG 29KT 3746 8412
JGSpecial Weather Statement
National Weather Service JACKSON KY
102 PM EDT Wed May 29 2019
KYZ058>060-106-108-111-291745-
Menifee-Lee-Estill-Morgan-Wolfe-Powell-
102 PM EDT Wed May 29 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN POWELL...WEST
CENTRAL MORGAN...CENTRAL ESTILL...SOUTHERN MENIFEE...LEE AND WOLFE
COUNTIES...
At 101 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Fagan to Jinks. Movement was east at 30
mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Irvine, Beattyville, Frenchburg, Campton, Henry, Fincastle, Ravenna,
Wellington, Campsites in the Indian Creek area of the Daniel Boone
National Forrest, Pilot, White Ash, Bowen, Leeco, Pekin, Omer, Pine
Ridge, Fagan, Patsey, Ezel and Alumbaugh.
LAT...LON 3793 8333 3771 8344 3753 8366 3757 8395
3758 8396 3758 8397 3759 8407 3796 8370
TIME...MOT...LOC 1701Z 266DEG 27KT 3791 8370 3762 8400
JGThe Jackson,KY radar (KJKL), 47 km away, was scanning. The volume nearest the first event began at 17:08 UTC.
15 thunderstorm wind, 3 hail. Local standard time, as filed.
Dispatch reported penny sized hail in Crockett.
Dispatch reported trees blown down west of West Liberty, including near the intersection of Tabernacle Road and Kentucky Highway 705.
Citizens reported trees blown down in and southwest of Jackson.
Dispatch reported multiple trees blown down along Kentucky Highway 7 south of Salyersville near the Mason area.
An NWS Employee and local media relayed reports of trees and large limbs blown down from Cyrus through Ivyton.
Emergency Management reported tree damage southwest of Prestonsburg, including one falling on a house as well as the top of a pear tree being broken off.
A National Weather Service Meteorologist surveyed localized downburst winds in Prestonsburg. These winds caused sporadic damage throughout the community. The highest wind gust estimated was in downtown Prestonsburg on West Court Street |where one half of the roof of a hock shop building was lifted off. This roof landed on West Court Street, including on multiple vehicles, fatally wounding one person in a moving vehicle. Glass was also broken on multiple windows on the north side of the building. There were a number of other buildings and homes with minor roof |or gutter damage nearby, as well as a couple of uprooted trees near the downtown area. A HAM radio tower that had been mounted on the top of the annex building beside the jail and behind the courthouse in downtown Prestonsburg was also destroyed by thunderstorm wind gusts. The winds snapped the support wires that had been holding up the tower causing the tower to break in half and fall onto the roof of the building it had been mounted on and the ground next to the building. Wind speeds that uprooted a tree at a residence on South Highland Avenue were estimated to be in the upper end of the 70 to 80 mph range.
A trained spotter observed a tree blown over onto a house in Allen.
Fire Rescue officials observed trees and limbs downed south of Arkansas.
Broadcast media relayed a report of a tree being uprooted in Harold.
Local Emergency Management reported a roof blown off of a carport on Venters Lane north of Pikeville, along with numerous trees blown down throughout Pikeville.
Dispatch reported a tree was blown down onto a power line near Hatfield Station.
Local Emergency Management reported trees were blown down and onto Kentucky Highway 80 between Nancy and Somerset. A pontoon boat was blown off of Lake Cumberland at Pulaski County Park.
Local media and dispatch relayed reports of trees blown down near Johns Creek east of Kimper and in the Mudlick community northeast of McAndrews.
The county Emergency Manager reported a large oak tree was blown down by thunderstorm wind gusts west of Phelps. The tree fell onto the guide wires of a large radio tower nearby, causing the tower to fall to the ground as well.
A trained spotter and local media reported quarter to golf ball sized hail northeast of Jenkins, including along U.S. Highway 23.
A tree was blown down and onto Kentucky Highway 805 northeast of Jenkins, blocking the road.
A SKYWARN Spotter observed penny sized hail northeast of Leatherwood.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Floyd | 2019-05-29 | 61 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816116, 815829, 815835, 816122, 815830, 815833, 815834, 816123, 816121, 815837, 815840, 815841, 815842, 815844, 815845, 815826, 815846, 816124.